Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 76, NWS Las Vegas, NV

August 23, 2016Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2016, 4:40 PM PDT for Lincoln County, Nevada. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 4:40 PM PDT (23:40 UTC)
Expired
Aug 23, 2016, 5:15 PM PDT
In force
35 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 145 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS55 KVEF 232340
SVRVEF
NVC017-240015-
/O.NEW.KVEF.SV.W.0076.160823T2340Z-160824T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 515 PM PDT

* AT 440 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PIOCHE...AND MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PIOCHE...MEADOW VALLEY CAMPGROUND...ECHO CANYON STATE PARK AND
  HORSETHIEF GULCH CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3792 11459 3810 11452 3802 11419 3780 11432
TIME...MOT...LOC 2340Z 293DEG 16KT 3799 11447 

$$

ASG
2 follow-up statements
180 
WWUS55 KVEF 232357
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 PM PDT TUE AUG 23 2016

NVC017-240015-
/O.CON.KVEF.SV.W.0076.000000T0000Z-160824T0015Z/
LINCOLN NV-
457 PM PDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR EAST CENTRAL LINCOLN COUNTY...

AT 457 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR PIOCHE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
PIOCHE...MEADOW VALLEY CAMPGROUND...ECHO CANYON STATE PARK AND
HORSETHIEF GULCH CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3792 11459 3810 11452 3802 11419 3780 11432
TIME...MOT...LOC 2357Z 293DEG 16KT 3796 11438 

$$

ASG
073 
WWUS55 KVEF 240008
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 PM PDT TUE AUG 23 2016

NVC017-240018-
/O.EXP.KVEF.SV.W.0076.000000T0000Z-160824T0015Z/
LINCOLN NV-
508 PM PDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 515 PM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3792 11459 3810 11452 3802 11419 3780 11432
TIME...MOT...LOC 0000Z 293DEG 16KT 3796 11438 

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 23, 2:50 PM PDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT TUE AUG 23 2016

.SYNOPSIS...Scattered thunderstorms are possible through this
evening across southern Nevada and northwest Arizona and Inyo County
in California. Generally dry conditions are expected Wednesday
across the region. Thunderstorm chances will return to the forecast
for the southern Great Basin and northwest Arizona Thursday through
Saturday.
&&

.DISCUSSION...Tonight through Tuesday.

Showers and thunderstorms were developing about as expected this
afternoon...mainly over higher terrain north and east of Las Vegas.
Models indicate this activity continuing through the evening as
cells track generally southeastward. A couple of the hi-res models
have been showing activity tracking southeast out of Inyo County and
the southern Great Basin across Clark and the northern two thirds of
Mohave County through midnight...possibly hitting the Las Vegas
Valley and possibly lingering after midnight in portions of Mohave
County. Most of the area will be fairly dry and stable Wednesday
under northwest flow. There is still an outside chance of an
afternoon thunderstorms in northern Mohave County and over the
Sierra. The next mid/upper level trough will drop down over Nevada
Thursday and linger through Saturday leading to scattered
thunderstorms over mainly Lincoln and Mohave Counties. High pressure
will push into southern California Sunday and Monday with dry
conditions area wide and warming temperatures. The high may linger
through Tuesday although the ECMWF brings a trough into the Pacific
Northwest, suppressing the high. Kept dry conditions in the forecast
for Tuesday with temperatures a little above normal. &&

.AVIATION...For McCarran...Mainly light winds favoring typical
diurnal trends through Wednesday. Thunderstorms are possible in the
Peach Springs, Mormon Mesa, and Beatty corridors through this
evening and thunderstorms cannot be totally ruled out at the
terminal this evening. Gusty and erratic winds are possible due to
thunderstorm activity. Areas of mechanical turbulence should be
expected near thunderstorm activity.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Mainly light winds favoring typical diurnal trends
through 00z today. Gusty and erratic thunderstorm outflow winds will
be possible across much of the region by 00-03z. Scattered showers
and thunderstorms mainly north of Las Vegas late this afternoon will
track southeast this evening and could persist across Mohave County
until the early morning hours of Wednesday. Mainly dry conditions
are expected Wednesday. Areas of mechanical turbulence should be
expected near thunderstorm activity.
&&

.SPOTTER INFORMATION STATEMENT...Thunderstorms will be less
widespread today, and mainly over the mountains. However, spotters
are encouraged to report significant weather according to standard
operating procedures.
&&

Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 23, 11:05 AM PDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1105 AM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      6 W VALLEY OF FIRE STAT 36.43N 114.63W
08/22/2016                   CLARK              NV   EMERGENCY MNGR

            VALLEY OF FIRE ROAD WAS CLOSED DUE TO
            FLOODING/DEBRIS OVER THE ROADWAY.

0947 PM     FLASH FLOOD      5 WNW MOAPA             36.71N 114.67W
08/22/2016                   CLARK              NV   EMERGENCY MNGR

            RANCH ROAD IN MOAPA WAS CLOSED DUE TO
            FLOODING/DEBRIS OVER THE ROADWAY.

0935 PM     FLASH FLOOD      4 NNW NELLIS AFB        36.28N 115.07W
08/22/2016                   CLARK              NV   EMERGENCY MNGR

            EASTBOUND I-215 WAS CLOSED BETWEEN RANGE
            ROAD AND LAMB BLVD DUE TO FLOODING.

0910 PM     FLASH FLOOD      7 WNW MOAPA             36.72N 114.72W
08/22/2016                   CLARK              NV   EMERGENCY MNGR

            WARM SPRINGS ROAD WAS CLOSED DUE TO
            FLOODING/DEBRIS OVER THE ROADWAY.

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Aug 23, 3:56 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
356 PM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 SSW EAGLE VALLEY RESE 37.99N 114.22W
08/23/2016  U0.50 INCH       LINCOLN            NV   PUBLIC

            STAFF MEMBER AT THE EAGLE VALLEY RESORT
            REPORTED HALF INCH HAIL THAT LASTED FOR
            ABOUT 15 TO 20 MINUTES. .

&&

ASG
Local storm report, Aug 23, 4:10 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 PM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     7 SSE EAGLE VALLEY RESE 37.92N 114.17W
08/23/2016  U66 MPH          LINCOLN            NV   MESONET

            IMMEGRATION WASH MESONET RECORDED A WIND
            GUST OF 66 MPH. TIME BASED ON HAIL REPORTS
            AND RADAR ESTIMATION. .

&&

ASG
Local storm report, Aug 23, 4:10 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 PM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     7 SSE EAGLE VALLEY RESE 37.92N 114.17W
08/23/2016  U66 MPH          LINCOLN            NV   MESONET

            IMMIGRATION WASH MESONET RECORDED A WIND
            GUST OF 66 MPH. TIME BASED ON HAIL REPORTS
            AND RADAR ESTIMATION.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:03 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Aug 22, 6:20 PM PDTFlash Flood WarningVEFClark3 hr
Aug 22, 6:45 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 22, 6:57 PM PDTFlash Flood WarningVEFClark4 hr
Aug 22, 7:09 PM PDTSevere Thunderstorm WarningVEFClark36 min
Aug 22, 7:20 PM PDTFlash Flood WarningVEFClark3 hr
Aug 22, 7:37 PM PDTSevere Thunderstorm WarningVEFClark19 min
Aug 22, 7:45 PM PDTSevere Thunderstorm WarningVEFClark45 min
Aug 22, 8:19 PM PDTSevere Thunderstorm WarningVEFClark41 min
Aug 22, 8:22 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Aug 22, 8:31 PM PDTFlash Flood WarningVEFClark3 hr
Aug 22, 8:54 PM PDTSevere Thunderstorm WarningVEFClark51 min
Aug 22, 9:42 PM PDTSevere Thunderstorm WarningVEFClark33 min
Aug 22, 10:13 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 22, 11:16 PM PDTAreal Flood AdvisoryVEFClark119 min
Aug 23, 2:24 AM PDTAreal Flood WarningVEFClark24 hr
Aug 23, 3:07 PM PDTSevere Thunderstorm WarningVEFLincoln38 min
Aug 23, 4:56 PM PDTSevere Thunderstorm WarningVEFLincoln34 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.